Hail, Pennington
- When
- September 5, 1:19 PM MST
- Where
- Pennington County, 1.97 mi SW of Mystic
- Measured
- 2.75 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.062, -103.661
A thunderstorm briefly became severe over the central Black Hills and produced baseball size hail near Mystic.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over the central Black Hills and produced baseball size hail near Mystic.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 5, 8:34 AM MST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 934 AM MDT THU SEP 5 2013 .UPDATE... ISSUED AT 930 AM MDT THU SEP 5 2013 THUNDERSTORM REMNANTS ARE MOVING INTO CENTRAL SD...LEAVING MOSTLY CLEAR SKIES OVER THE FORECAST AREA THIS MORNING. SHORT WAVE OVER WESTERN WY IS LIFTING NEWD OVER THE RIDGE AND WILL HELP TRIGGER THUNDERSTORMS THIS AFTERNOON OVER NORTHEASTERN WY AND BLACK HILLS ALONG SURFACE BOUNDARY...HIGHER CAPE...AND DEWPOINTS IN THE UPPER 50S-MID 60S. STORMS SHOULD WEAKEN AS THE MOVE ONTO THE PLAINS THIS EVENING. CURRENT MAX TEMP FORECAST LOOKS ON TRACK WITH WARM AIR ADVECTION TO 600MB. && .SHORT TERM...TODAY THROUGH FRIDAY NIGHT ISSUED AT 259 AM MDT THU SEP 5 2013 LATEST UPPER ANALYSIS SHOWS AN UPPER RIDGE OVER THE ROCKIES AND THE GREAT PLAINS AND WATER VAPOR SAT IMAGES SHOW MID AND HIGH LEVEL MOISTURE CONTINUING TO PIVOT INTO THE CENTRAL ROCKIES AND NORTHERN PLAINS. SFC ANALYSIS SHOWS HIGH PRESSURE CENTERED OVER THE GREAT LAKES AND THE MIDWEST WITH A BROAD AND WEAKLY DEFINED AREA OF LOW PRESSURE OVER THE WESTERN CONUS. AN AREA OF SHOWERS AND THUNDERSTORMS SLOWLY CROSSING NORTHWESTERN SOUTH DAKOTA LOOKS TO BE ASSOCIATED WITH A BAND OF MID LEVEL THETA-E ADVECTION. THAT ACTIVITY WILL CONTINUE ITS SLOW EASTWARD PROGRESS THIS MORNING...MOVING OFF TO THE EAST OF THE FORECAST AREA A FEW HOURS AFTER SUNRISE. FOR TODAY...SOUTHEASTERLY WINDS WILL CONTINUE TO KEEP ABUNDANT LL MOISTURE OVER THE AREA WHICH COMBINED WITH HOT TEMPERATURES WILL COMBINE TO PRODUCE A FEW THUNDERSTORMS AGAIN THIS AFTERNOON. THE BEST CHANCE OF THUNDERSTORMS WILL BE ALONG THE CONVERGENCE ZONE OVER THE BLACK HILLS AND ALSO OVER NORTHEASTERN WYOMING WITH STORMS MOVING OFF THE HIGHER TERRAIN TO THE WEST. IT LOOKS LIKE THE CAPPING INVERSION WILL KEEP SURFACE BASED STORMS FROM DEVELOPING EAST OF THE BLACK HILLS DURING THE AFTERNOON. HOWEVER ELEVATED STORMS MAY PUSH FATHER EAST DURING THE LATE EVENING HOURS. FRIDAY LOOKS TO BE A FEW DEGREES WARMER THAN TODAY WITH ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE BLACK HILLS AND NORTHEASTERN WYOMING IN THE AFTERNOON AND SPREADING EASTWARD DURING THE EVENING. && .LONG TERM...SATURDAY THROUGH WEDNESDAY ISSUED AT 259 AM MDT THU SEP 5 2013 UPPER RIDGE WILL REMAIN OVER THE REGION THROUGH SATURDAY WITH MUCH WARMER THAN AVERAGE TEMPERATURES AND CHANCES FOR STORMS. THE UPPER RIDGE WILL BREAK DOWN AS A STRONG TROUGH CROSSES THE NORTHERN PLAINS EARLY NEXT WEEK. THIS WILL BRING INCREASING CHANCES FOR STORMS...AND A COOLING TREND...BUT WITH TEMPERATURES STILL SLIGHTLY ABOVE AVERAGE. DRIER WEATHER IS EXPECTED TOWARD MIDWEEK AS UPPER RIDGING BUILDS BACK IN. && .AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS THE NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. OTHERWISE VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...WFO UNR SHORT TERM...10 LONG TERM...13 AVIATION...13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 333 AM MDT THU SEP 5 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1045 AM MDT (1145 AM CDT) THU SEP 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND BRIEF HEAVY RAIN AS THE LIKELY HAZARDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING HOURS THE REMAINDER OF THIS WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
926 AM MDT THU SEP 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND GST 5 NW SUNDANCE 44.45N 104.46W
09/04/2013 E60 MPH CROOK WY TRAINED SPOTTER
PEA HAIL COVERED THE GROUND
&&
KCLARKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 146 PM MDT THU SEP 5 2013 SDZ028-052030- CENTRAL BLACK HILLS SD- 146 PM MDT THU SEP 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL 230 PM MDT... AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MYSTIC...OR 10 MILES NORTH OF HILL CITY... MOVING SOUTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SILVER CITY... PACTOLA RESERVOIR... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4409 10341 4394 10355 4410 10380 4415 10370 TIME...MOT...LOC 1946Z 304DEG 10KT 4406 10361 SCHILD
The Rapid City radar (KUDX), 67 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474569.